Alert archive / Maryland / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 90, NWS Philadelphia/Mount Holly

July 4, 2001Talbot County, Maryland

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 4, 2001, 8:14 PM EDT for Talbot County, Maryland. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 8:14 PM EDT (00:14 UTC)
Expired
Jul 4, 2001, 9:00 PM EDT
In force
46 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County Talbot County, MD

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:25 PM EDTHail 0.88Trappe, MD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 050015
SVRPHI

MDC041-050100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
814 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TALBOT COUNTY IN EASTERN MARYLAND.

* UNTIL 900 PM EDT.

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM... 12 MILES SOUTH OF OXFORD...MOVING NORTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OXFORD AT 850 PM.
  TRAPPE AT 855 PM.

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORM'S PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER 
RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE 
TELEVISION OUTLET.

$$

LAT...LON 3852 7634 3848 7628 3866 7593 3877 7610

JWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:50 PM EDT, 6 hours 24 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
150 PM EDT WED JUL 4 2001

DISC: UPPER LVL CYCLONIC FLOW WILL KEEP TEMPS BEARABLE FOR NEXT
COUPLE OF DAYS BUT OCNLY BRING S/W S MOVING OVER THE REGION.
FIRST ARRIVES ON THE SCENE THIS EVENING. EARLIER SHOWERS/TSTMS
OFFSHORE XCPT SOME LINGERING HVY SHWRS OVER OCEAN/BURLINGTON
COS NJ AND W/B MOVING OFFSHORE SHRTLY. CLDS THINNING OUT OVER
CHESAPEAKE REGION INTO CENTRAL PA. CLD MOTION/UPPER LVL WINDS BRING
SOME SUN TO PHL AREA AROUND 200 PM.

QUESTION OF HOW UNSTABLE ATMOS BECOMES IN ADVANCE OF DEVELOPING
LEE SIDE TROUGHING AND UPPER LVL S/W. REGARDLESS OF INTENSITY...
SHOWERS WITH PSBLY TSHWRS W/B DEVELOPING LATER THIS AFTERNOON
AND MAKING WAY TO ERN AREAS DURING THE PRIME PYROTECHNIC
WINDOW SO W/B ISSUING STATEMENTS IF NECESSARY WITH A TIMING LINE
IF SVR TSTMS/HEAVY RAIN DEVELOPS.

A CONCERN THIS EVENING WILL ALSO BE THE POTENTIAL FOR HEAVY RAIN.
K VALUES CLOSE TO 40 WITH PWS IN EXCESS OF 2 SOME AREAS. GIVEN
STATE OF THE ATMOSPHERE THINK THAT A 4 RAIN IN ISOLATED AREAS
CERTAINLY NOT OUT OF THE QUESTION. WILL INCLUDE THAT LIKELYHOOD
IN FOLLOWUP STATEMENT WHEN ZONES ARE READY.

THU BEGINS SUNNY WITH SOME INSTABILITY SHOWERS DEVELOPING IN THE
SRN END OF CFA DURING THE AFTERNOON. ONLY PUTTING 30/40 POP AT
BEST.

ENJOY THE 4TH...

.PHI...NONE.

SEE YA

EBERWINE

In the hours before

Special weather statement, Jul 4, 2:55 PM EDT, 5 hours 19 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EDT WED JUL 4 2001

...SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...

SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING AGAIN LATER THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THE
THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY VERY HEAVY RAIN ESPECIALLY
OVER SOUTHEAST PENNSYLVANIA...MARYLANDS EASTERN SHORE...DELAWARE...
AND SOUTHERN NEW JERSEY. RAINFALL AMOUNTS MAY BE OVER AN INCH IN
MANY AREAS...WITH AS MUCH AS THREE INCHES IN SOME SPOTS.

AS OF 245 PM A SMALL CLUSTER OF THUNDERSTORMS WAS EXITING THE NEW
JERSEY COAST AROUND BARNEGAT INLET. ANOTHER ISOLATED SHOWER WAS
NEAR HAMMONTON NEW JERSEY.

THE SHOWERS WILL BE MOVING INTO OR DEVELOPING OVER THE REGION AFTER
330 PM THEN MOVE EAST. IN ADDITION TO THE RAIN...SOME THUNDERSTORMS
MAY ALSO BE ACCOMPANIED BY STRONG WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO IN THE EVENT SEVERE THUNDERSTORM
WATCHES...OR WARNINGS BECOME NECESSARY AND FOR STATEMENTS PINPOINTING
THE AREAS OF HEAVIEST RAIN.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

EBERWINE
Special weather statement, Jul 4, 4:11 PM EDT, 4 hours 3 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-050415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 PM EDT WED JUL 4 2001

...SHOWERS AND THUNDERSTORMS DEVELOPING...

AT 410 PM SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN A LINE FROM
THE SUSQUEHANNA VALLEY TO NORTHERN VIRGINIA. A SMALL CLUSTER OF
THUNDERSTORMS WAS LOCATED ALONG THE BURLINGTON/OCEAN COUNTY BORDER
IN NEW JERSEY.

THE STORMS IN NEW JERSEY WERE MOVING TO THE NORTHEAST AT ONLY 20
MPH SO THESE WILL BRING HEAVY RAIN FOR THE NEXT HOUR.

UNLESS OTHER STORMS DEVELOP...THE LINE OF THUNDERSTORMS WILL MOVE
INTO THE WESTERN PART OF BERKS COUNTY PENNSYLVANIA AROUND 5
PM...CECIL COUNTY MARYLAND BETWEEN 5 AND 530...AND THE PHILADELPHIA
AREA BETWEEN 530 AND 6 PM.

NOT ALL AREAS WILL EXPERIENCE SEVERE THUNDERSTORMS OR HEAVY RAIN
BUT PINPOINTING WHERE THE STRONGEST STORMS WILL BE IS STILL UNCERTAIN
AT THIS TIME SO WE ASK THAT YOU STAY TUNED TO NOAA WEATHER RADIO IN
THE EVENT SEVERE THUNDERSTORM WATCHES...OR WARNINGS BECOME NECESSARY
AND FOR STATEMENTS PINPOINTING THE AREAS OF HEAVIEST RAIN.

FOR ADDITIONAL WEATHER INFORMATION,u CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

EBERWINE

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:25 PM EDTSevere Thunderstorm WarningPHIQueen Anne's, Talbot50 min
Jul 5, 6:34 PM EDTSevere Thunderstorm WarningPHICaroline56 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.